Kentucky, 2018

Winter Storm and Winter Weather in Kentucky, February 6 to 7, 2018

February 6 to 7, 2018 · NWS ILN · 10 events in 10 counties and zones

A low pressure system with warm moist air aloft moved through the region producing a wintery mix of primarily freezing rain, with some sleet and snow mixed in.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system with warm moist air aloft moved through the region producing a wintery mix of primarily freezing rain, with some sleet and snow mixed in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 6, 9:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 6, 9:13 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
913 PM EST Tue Feb 6 2018

.SYNOPSIS...
A potent low pressure system will bring accumulating ice and
snow tonight and Wednesday. High pressure and cold dry weather
are expected for Thursday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers have developed across western Kentucky and Northern
Tennessee this evening. This is ahead of a developing surface
low that will lift northeast across the Tennessee Valley
overnight. Increasing southerly low level flow ahead of this
will lead to developing isentropic lift across our area late
this evening and through the overnight hours, allowing for pcpn
to overspread our area from the southwest. Surface temperatures
are actually running a degree or two cooler than what was
earlier forecast at this time. Have therefore made some minor
downward tweaks to temps in the nearer term and have also made
some minor adjustments to pcpn onset later this
evening/overnight. All in all though, the forecast looks to be
in pretty good shape with mixed pcpn trending to sleet/freezing
rain/rain south/east of the I-71 corridor, with primarily snow
along and northwest of I-71. Expect the heaviest snow
accumulations right along the axis where the pcpn remains all
snow, likely right along or just southeast of I-71. Significant
icing issues will be possible southeast of this area where
surface temps should remain near or just below freezing through
the night. No changes are planned to the headlines attm.

---- Previous discussion ----

Through this evening mostly dry conditions are expected before
significant winter weather moves into the region. This evening a
potent upper level disturbance will be diving southeast out of
Manitoba with a secondary surge of energy centered over the
Arizona/ New Mexico border. Just after midnight tonight
precipitation will begin moving into the area from the south.
This is thanks to widespread overrunning. As the morning
continues energy from the Arizona/ New Mexico border will head
east and merge with upper level energy from Manitoba. The energy
will be near Michigan early Wednesday morning with surface low
pressure moving northeast along the spine of the Appalachians.
At the same time constructive wave interference will occur
allowing the upper level jet to significantly strengthen. The
strong jet streak will put the ILN forecast area in a potent
RRQ. The precipitation shield will then expand north and pivot.
There are two main concerns with this system. The first being
p-type and the second being precipitation amounts. Across our
far southeastern zones (mainly towards Lewis and Scioto
counties) rainfall totals up to 1.5" will be possible. At the
same time precipitation type will be rain, freezing rain, snow,
and sleet. Given the strong RRQ and high PWATs (around 0.85" via
the GFS) some flood threat does exist. Have issued a Flood
Watch to cover this.

The other main issue here is p-type. Currently sounding profiles
across the area support all snow, but this will quickly change
as widespread low level WAA commences. The general idea is the
change over line will move from south to north and begin to
pivot and take on a southeast/ northwest orientation. Overall,
the GFS, NAM, ECMWF, and CMC all show low level thermal profiles
moving above zero mainly along and southeast of an Interstate 71
line. The GFS shows the colder air working in slightly further
south while the NAM and CMC show warmer air moving a little
further northwest. To the northwest of Interstate 71 almost all
snow is expected as thermal profiles remain mostly below
freezing. As you move south of Interstate 71 snow will give way
to a snow/ ice pellet mix. As you continue to move southeast
this will transition over to ice pellets and then freezing rain.
Snowfall totals right along the transition line will likely be
around 2 to 4" with isolated totals up to 5" (thanks to strong
upper level divergence, high moisture values, and strong
deformation). Just to the southeast snowfall totals will lower
with ice totals rising. The latest NAM and GFS models indicates
freezing rain totals up to and even slightly over one quarter of
an inch. Due to the above have issued a Winter Storm Warning to
account for the above. Travel will be dangerous and nearly
impossible, including during the morning commute on Wednesday.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Wednesday morning surface low pressure will be moving off to the
northeast with precipitation slowly coming to an end. By late
afternoon precipitation will be over across the area.
Temperatures will remain near or below freezing through the day
though so travel will remain difficult. Models are also showing
a period where drier mid-level air will work into the area with
low level saturation remaining. As this happens temperature and
dewpoint profiles will pull apart in the DGZ shutting off the
snow. If enough moisture remains, some light freezing rain and
drizzle will be possible on the back side of the precipitation
shield.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The period begins with the region in the wake of the winter storm,
As high pressure builds into the area, clouds are expected to linger
most of the night. Temperatures will be much colder as they drop to
around 10 above in the nw, but remain in the teens across nrn KY and
srn OH.

The high will build across the region Thursday. Partly cloudy skies
will keep temperatures down, with highs ranging from the mid 20s in
the north to the lower to mid 30s in the far south.

Models have trended farther north with the system from Thursday
night into Friday. The warm front setting up close to the nrn edge
of the fa, pushes the best lift across northern Ohio. Therefore
tightened the gradient of the PoPs across the north and only have
PoPs in the far northern counties. Expect less than an inch of snow
there. Highs Friday will range from the mid 30s north to the upper
40s south.

Upper flow begins to back late Friday night as inverted surface trof
develops from the lower MS Vly into northeast Kentucky.
Precipitation should fall mostly as rain, but a few spots in the
south could see some freezing rain mix in at the onset Saturday
morning.

Models diverge in their solutions for the rest of the period. The
GFS and ECMWF linger pcpn across the region thru Sunday, while the
Canadian builds a stronger high. The GFS and ECMWF differ in the
thermal profiles for Saturday night, as the cold air tries to come
back in. The rain from Saturday will slowly transition through a
chance of freezing rain to snow.

Monday and Tuesday are looking dry right now.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
MVFR cigs are lingering across much of the area early this
evening. These should try to scatter out over the next hour or
two as the low level flow continues to back ahead of a
strengthening low pressure system. This low pressure system
will lift northeast across the Tennessee Valley tonight into
Wednesday morning. This will lead to increasing low and mid
level forcing through the night, allowing for pcpn to overspread
the area from the south from late this evening through the
overnight hours. With warm air working in aloft, ptype will be
an issue, primarily along and southeast of the I-71 corridor.
Will therefore allow for some sleet and fzra to mix with the
snow at all of the TAF sites expect KDAY. Cigs/vsbys will also
fall quickly through MVFR to IFR as the pcpn moves in. Some
cooler air will work in on the back side of the low Wednesday
morning, allowing for pcpn to possibly change more back to snow
before ending west to east across the area through mid to late
morning. In a developing CAA pattern and with some lingering
lower level moisture, will then hang on to MVFR cigs through the
remainder of the TAF period.

OUTLOOK...MVFR ceilings may persist Wednesday night into
Thursday morning. MVFR ceilings and visibilities will be
possible Saturday into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 1 PM EST Wednesday for OHZ042-
     045-046-051>056-060>062-070.
     Winter Storm Warning until 1 PM EST Wednesday for OHZ063>065-
     071>074-077>082-088.
     Flood Watch through Wednesday afternoon for OHZ088.
KY...Winter Storm Warning until 1 PM EST Wednesday for KYZ089>100.
     Flood Watch through Wednesday afternoon for KYZ100.
IN...Winter Weather Advisory until 1 PM EST Wednesday for INZ050-
     058-059-066-073-074.
     Winter Storm Warning until 1 PM EST Wednesday for INZ075-080.

&&

SYNOPSIS...Haines
NEAR TERM...JGL
SHORT TERM...Haines
LONG TERM...Sites
AVIATION...JGL
Hazardous weather outlook, Feb 6, 4:01 PM EST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
401 PM EST Tue Feb 6 2018

KYZ100-OHZ088-072115-
Lewis-Scioto-
401 PM EST Tue Feb 6 2018

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM 10 PM EST THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Northeast Kentucky and South
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073-074-OHZ042-045-046-051>056-060>062-070-072115-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Darke-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Butler-
401 PM EST Tue Feb 6 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST WEDNESDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>099-OHZ063>065-071>074-077>082-072115-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Fayette OH-Pickaway-Fairfield-
Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-
Pike-
401 PM EST Tue Feb 6 2018

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST WEDNESDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-034-035-043-044-072115-
Hardin-Mercer-Auglaize-Shelby-Logan-
401 PM EST Tue Feb 6 2018

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Accumulating snow is expected late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is expected Wednesday. 1 to 2 inches accumulation
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Boone

When
February 6, 11:00 PM EST to February 7, 1:00 PM EST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

The CVG airport measured 0.18 inches of ice accrual. Numerous travel difficulties occurred across the region due to icy roads.

Winter Storm, Kenton

When
February 6, 11:00 PM EST to February 7, 1:00 PM EST
Where
Kenton forecast zone
Reported by
Broadcast Media
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Based on surrounding observations and news reports, significant ice and some snow accumulations hampered the morning commute significantly. The CoCoRaHS observer 1.3 miles south of Covington indicated significant icing with 0.43 inches of rainfall, primarily freezing rain. Another CoCoRaHS observer a half mile northeast of Park Hills indicated primarily freezing rain with 0.4 inches of rainfall. Another observer 3 miles west of Independence measured .62 inches of rain with .2 inches of ice accumulation.

Winter Storm, Campbell

When
February 6, 11:00 PM EST to February 7, 1:00 PM EST
Where
Campbell forecast zone
Reported by
Broadcast Media
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Based on surrounding observations and news reports, significant ice and some snow accumulations hampered the morning commute significantly.

Winter Storm, Carroll

When
February 6, 11:00 PM EST to February 7, 1:00 PM EST
Where
Carroll forecast zone
Reported by
Broadcast Media
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Based on surrounding observations and news reports, significant ice and some snow accumulations hampered the morning commute significantly.

Winter Storm, Gallatin

When
February 6, 11:00 PM EST to February 7, 1:00 PM EST
Where
Gallatin forecast zone
Reported by
Broadcast Media
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Based on surrounding observations and news reports, significant ice and some snow accumulations hampered the morning commute significantly. The cooperative observer in Glencoe measured a half inch of snowfall.

Winter Storm, Owen

When
February 6, 11:00 PM EST to February 7, 1:00 PM EST
Where
Owen forecast zone
Reported by
Department of Highways
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

The county garage in Owenton measured a quarter inch of ice from freezing rain.

Winter Storm, Grant

When
February 6, 11:00 PM EST to February 7, 1:00 PM EST
Where
Grant forecast zone
Reported by
Emergency Manager
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

The emergency manager in Williamstown measured a tenth of an inch of ice, which hampered the morning commute significantly.

Winter Storm, Pendleton

When
February 6, 11:00 PM EST to February 7, 1:00 PM EST
Where
Pendleton forecast zone
Reported by
Emergency Manager
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

The emergency manager in Falmouth measured 0.12 inches of ice, which hampered the morning commute significantly.

Winter Storm, Bracken

When
February 6, 11:00 PM EST to February 7, 1:00 PM EST
Where
Bracken forecast zone
Reported by
Emergency Manager
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

The emergency manager in Brooksville measured 0.12 inches of ice, which hampered the morning commute significantly.

Winter Weather, Robertson

When
February 6, 11:00 PM EST to February 7, 1:00 PM EST
Where
Robertson forecast zone
Reported by
Emergency Manager
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

The emergency manager in Mount Olivet measured 0.05 inches of ice accrual.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740015, 740018, 740022, 740023, 740031, 740047, 740048, 740049, 740050, 740051.